A month or so ago I had an echo that showed, mitral and tricuspid valve regurgitation and small posterior pericardial effusion..My symptoms are swelling of the abdomen, pitting edema of the legs, swelling of the feet and ankles, chest pain, headaches, fatigue, dizziness, weight gain, and neck, arm, and leg pain. When my echo was discussed with me I was told I had 3 mild murmurs and the pericardial effusion, but that it was not interfering with my heart function. I have been on hydrochlorothiazide up to 50mg and am now on 40mg of lasix, but the swelling in my feet, ankles and abdomen are still present and so is the pitting edema in my legs. I continue to have chest pains and the other symptoms. I recently had a thallium stress test and have not received the results. Is there something more that should be done, the edema is starting to be a real big concern for me since it will not go away? My doctor seems to think that the edema is not related to the conditions that showed up on my echo, but everything I read is to the contrary.
I lost my post to you....Bummer! I have the same problem as you and typed up a length post. Where it went to, only these electrons, 0 and 1's know....
Anyway to have this edema caused solely by your heart, you would have to have an insufficient cardiac output for your body size and condition.
The heart pumps 1/3 of your blood through your kidneys to remove excess fluid. If your arteries to your kidneys are clear and your heart is pumping a sufficient amount of blood through them; you should not have edema.
My CC doc put me on a salt restricted diet and it really has helped. I also take 80 mg of Lasix/day.
You should elevate your feet above your head 15 minutes or so a few times per day, to allow the blood that pools in your ankles and feet to drain back to your heart. Sitting or standing without walking is bad for this. When you walk your veins help pump the blood back to your heart. Muscle contraction in your calves, and udder muscles, cause the veins to "pump" the oxygen depleted blood back to your heart which is sucking on these veins also.
I take calcium channel blockers and other heart medicines that can and do cause edema. One thing I have noticed is one of my legs swells more and is larger than the other. I read that this is one sign of Chronic Veneous Insufficiency (CVI).
Problems with the lymphatic system circulation and drainage can also cause edema.
You need tests performed on your legs to determine if you have proper blood flow and proper venous valve function (I would think).
Here is some info I have copied for you about CVI. Hope ya gets better soon :)
Arteries bring oxygen-rich blood from your heart to the rest of your body. Veins return oxygen-poor blood back to your heart. When your leg veins cannot pump enough blood back to your heart, you have chronic venous insufficiency (CVI). CVI is also sometimes called chronic venous disease, or CVD. You have three kinds of veins, superficial veins, which lie close to the skin, and deep veins, which lie in groups of muscles. Deep veins lead to the vena cava, your body's largest vein, which runs directly to your heart. Perforating veins connect the superficial to the deep veins.
The blood in your leg veins must go against gravity to return to your heart. Your leg muscles squeeze the deep veins of your legs and feet to help move blood back to your heart. One-way flaps called valves in your veins keep blood flowing in the right direction. When your leg muscles relax, the valves inside your veins close. This prevents blood from flowing backward. The entire process of sending blood back to the heart is called the venous pump.
When you walk and your leg muscles squeeze, the venous pump works well. But when you sit or stand, especially for a long time, the blood in your leg veins can pool and increase blood pressure. Deep veins and perforating veins are usually able to withstand short periods of increased pressures. However, sitting or standing for a long time can stretch vein walls because they are flexible. Over time, in susceptible individuals, this can weaken the walls of the veins and damage the vein valves, causing CVI.
What are the symptoms?
If you have CVI, your ankles may swell and your calves may feel tight. Your legs may also feel heavy, tired, restless, or achy. You may feel pain while walking or shortly after stopping.
CVI may be associated with varicose veins. Varicose veins are swollen veins that you can see through the skin. They often look blue, bulging, and twisted. Large varicose veins can lead to skin changes like rashes, redness, and sores.
CVI can also cause problems with leg swelling because of the pressure of the blood pooling in the veins. Your lymphatic system may also produce more of a fluid called lymph to compensate for CVI. Your leg tissues may then absorb some of this fluid, which can increase the tendency for your legs to swell.
What causes CVI?
Long-term blood pressure that is higher than normal inside your leg veins causes CVI. Other causes of CVI include deep vein thrombosis (DVT) and phlebitis, both of which cause elevated pressure in your veins by obstructing the free flow of blood through the veins.
DVT occurs when a blood clot (properly called a thrombus) blocks blood from flowing out of a deep or perforating vein. The blood trying to pass through the blocked veins can increase vein blood pressure, which, in turn, overloads your valves. Vein valves that do not work properly are called incompetent because they stretch and no longer work efficiently, and incompetent valves contribute to CVI. DVT is a potentially serious condition that causes leg swelling and requires immediate medical attention because sometimes the blood clots in the veins can break off and travel to the lungs. This condition is called a pulmonary embolus.
Phlebitis occurs when a superficial vein becomes swollen and inflamed. This inflammation causes a blood clot to form, which can also lead to DVT.
Factors that can increase your risk for CVI include a family history of varicose veins, being overweight, being pregnant, not exercising enough, smoking, and standing or sitting for long periods of time. Although CVI can affect anyone, your age and sex can also be factors that may increase your tendency to develop CVI; women older than 50 most often get CVI.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.